Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Pale colour and floaty feaces in a child. Diagnosed autism spectrum. Taking multivitamins. Will this help, advise?

User rating for this question
Very Good
Answered by

Practicing since : 1997
Answered : 379 Questions
My son has been diagnosed on the autism spectrum (high functioning) but his faecial matter lately has been very pale in colour, appears to float and is rather fuzzy. I have just started him on multivitamins, looking particularly for ones higher in iron, maganese and zinc, he is on liquid fish oil and also has inner health plus. He has protein bars (snack size) as he doesn't like meat. Will this help? He hasnot complained of stomach pains since starting the inner health plus (which was the first one out of all of these that he went on)
Posted Tue, 22 May 2012 in Child Health
Answered by Dr. Santosh Kondekar 2 hours later
hi there

Your 6 year is suffering from autistic spectrum, I would have been comfortable with his severity if i would know his speech and eye contact level milestones.

Pale stools are often seen in protein mal-absorption on the other hand fat ma-labsorption may cause foul smelling floaty stools.

Starting on vitamins and minerals is fine, but the protein bars and liquid fish aren't getting completely digested. Either he doesn't need this extra dose or he is suffering from mal-absorption. Get stool tested for mal-absorption.

Meat is not must in diet.

Inner health plus is ok as it is just a probiotic. But you may try reducing the dose.

he should receive normal diet unless medically unindicated. All autism cases donot need dietary changes. Please detail me further if any queries need to be answered.
Above answer was peer-reviewed by
Follow-up: Pale colour and floaty feaces in a child. Diagnosed autism spectrum. Taking multivitamins. Will this help, advise? 5 hours later
The protein bars and fish oil have only just started, it maybe too soon for me to tell if they have had any effect on his bowels, if any at all. his diet is pretty normal, he eats lots of fruits and vegetables, beans, whole grains, dairy and the occassional treat.
I only noticed the pale stool after giving him a break from multivitamin suppliments previously as another doctor i spoke to said that they may be unnecessary.
The eye contact is only given by him for aout a second before his eyes wander back to their pointof interest, you will not receive full eye contact from him for the duration of a very short conversation.
His speech disorders were diagnosed seperately to his autistic disorder, but referenced that they maybe connected. He has severe delay inconsistent phonological disorder, childhood apraxia of speech, severe expressive language disorder and severe receptive language disorder.
Answered by Dr. Santosh Kondekar 6 hours later

take autism connected with speech issues. Do get a MRI test done if not yet done. Its good to document it normal for managing autism drugs.
effect of overdose or proteins and fat can start in 36 hours, so i may advice discontinuing them for 5 days to see the issues getting back to normal.

Its very common to have such gut issues with kids on any artificial diet. Its good that he takes all normal diet and vegetables, please maintain on the same unless any doctor has diagnosed gluten issues or like.

I hope this helps you in managing him. Do write to me after the trial of stopping protein bars and fish oils for 5 days.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor